Alert archive / Iowa / Areal Flood Warnings in 2014
Areal Flood Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this areal flood warning at Jun 15, 2014, 8:18 AM CDT for Ida County, Iowa. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2014, 8:18 AM CDT (13:18 UTC)
- Expired
- Jun 15, 2014, 8:30 PM CDT
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Ida County, IA
The radar
The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jun 15, 6:45 AM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 15, 6:45 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 645 AM CDT SUN JUN 15 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 414 AM CDT SUN JUN 15 2014 ACTIVE FORECAST CONTINUES IN THE SHORT TERM. FOR TODAY...EXPECT LARGE MCS TO SHIFT EAST OUT OF THE FORECAST AREA. WITH CLEARING SKIES...EXPECT MIXING TO NEAR 850 HPA LEADING TO HIGHS IN THE MID TO UPPER 70S. GUSTY WEST TO NORTHWEST WINDS SHOULD SUBSIDE THROUGH THE EVENING HOURS...BUT QUICKLY TURN SOUTHERLY IN ADVANCE OF DEEPENING LOW ACROSS THE WESTERN HIGH PLAINS. YET ANOTHER GOOD NIGHT FOR LOW LEVEL JET DEVELOPING ACROSS THE PLAINS. THIS RESULTS IN STRONG MOISTURE TRANSPORT AND INCREASING INSTABILITY. HAVE ADDED POPS IN THE 09-12Z TIME FRAME AS LOW LEVEL MOISTURE RAPIDLY INCREASES ACROSS SOUTH CENTRAL SOUTH DAKOTA. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 414 AM CDT SUN JUN 15 2014 TOUGH CALL ON MONDAY WITH STRONG INSTABILITY AND VEERING PROFILES AT LEAST HINTING AT THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK. HOWEVER...CERTAINLY A QUESTION AS TO HOW DAY WILL EVOLVE. MODELS SHOW 7-500 HPA LAPSE RATES STEEPENING OVER CENTRAL SOUTH DAKOTA...SPREADING EAST THROUGH THE DAY. QUESTIONS EXISTS ABOUT HOW CONVECTION WILL INTERACT WITH CAP ESPECIALLY ALONG AND EAST OF I-29. IF CONVECTION IS ABLE TO PROGRESS EAST THROUGH THE MORNING HOURS...CONCERNS EXIST OVER THE POTENTIAL FOR THE ATMOSPHERE TO DESTABILIZE THROUGH THE AFTERNOON HOURS. WITH 50-60 KNOTS OF BULK SHEAR...CERTAINLY STRONG ENOUGH SHEAR AVAILABLE TO CREATE STRONGLY ROTATING STORMS PROMOTING VERY LARGE HAIL GROWTH. AM ALSO CONCERNED WITH PRECIPITABLE WATER VALUES CLIMBING BACK TOWARDS 1.60 INCHES...WHICH IS NEAR 2 STANDARD DEVIATIONS ABOVE NORMAL. WAS CONSIDERING ISSUING A FLASH FLOOD WATCH FOR EASTERN PORTIONS OF THE FORECAST AREA...BUT WITH UNCERTAINTY AS TO HOW CONVECTION WILL UNFOLD AND EVENT ACROSS THE AREA STILL ON GOING...WILL HOLD OFF FOR NOW. WILL HOWEVER HIGHLIGHT IN HWO AND WEATHER STORY. CONVECTION WILL WORK OUT OF THE AREA MONDAY NIGHT...WITH A SURGE OF WARM AIR WORKING INTO THE AREA ON TUESDAY. WITH 850 HPA TEMPS WARMING INTO THE LOWER 20S...90S ARE CERTAINLY NOT OUT OF THE QUESTION...BUT WITH DEW POINTS AROUND 70 WILL BE SLIGHTLY HARDER TO WARM THE MUGGY AIRMASS. AN UNSETTLED WEATHER PATTERN CONTINUES WEDNESDAY NIGHT AS A STRONG TROUGH OF LOW PRESSURE DIGS OVER THE WEST COAST. THIS TROUGH IS PROGGED BY ALL MODELS TO SWING NEGATIVELY ONTO THE PLAINS THROUGH THE END OF THE WEEK INTO THE WEEKEND. THIS WILL KEEP A GOOD CHANCE FOR RAIN AND THUNDERSTORMS IN THROUGH AT LEAST FRIDAY WITH WHAT LOOKS TO BE A DECREASING THREAT THROUGH THE WEEKEND. ONE CAVEAT IS THAT THE MODELS ARE ALSO HINTING THIS UPPER LEVEL LOW COULD CUT OFF WHICH MAKES FRIDAY THROUGH SUNDAY A BIT LESS CONFIDENT AS THE MODELS ARE NOTORIOUS FOR HAVING MAJOR PROBLEMS PLACING CUT OFF LOWS IN THE OUTER PERIODS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 641 AM CDT SUN JUN 15 2014 LOW MVFR TO IFR CONDITIONS ACROSS SOUTHWEST MINNESOTA WILL QUICKLY IMPROVE TO VFR THIS MORNING. GUSTY NORTHWEST WINDS WILL TRANSITION TO WESTERLY THROUGHOUT THE DAY AND GUSTS WILL RAPIDLY SUBSIDE THIS EVENING. SOUTHERLY WINDS WILL DEVELOP OVERNIGHT...WITH THE POTENTIAL FOR THUNDERSTORMS JUST OUTSIDE THE FORECAST PERIOD AT KHON...AND CLOSER TO 18Z FOR KFSD AND KSUX MONDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, Jun 15, 4:53 AM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 453 AM CDT SUN JUN 15 2014 IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ013-014-SDZ062-067-070-071-161000- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-MINNEHAHA-LINCOLN-UNION- 453 AM CDT SUN JUN 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA ON MONDAY. IN ADDITION TO PRODUCING LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH...THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. VERY WARM AND MUGGY CONDITIONS ARE EXPECTED ON TUESDAY. HEAT INDICIES WILL GENERALLY RANGE FROM 95 TO 100 DEGREES...WITH THE HIGHEST VALUES ACROSS NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ071-SDZ038>040-050-052>061-063>066-068-069-161000- LINCOLN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER- LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-BON HOMME-YANKTON- 453 AM CDT SUN JUN 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA ON MONDAY. IN ADDITION TO PRODUCING LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH...THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. VERY WARM AND MUGGY CONDITIONS ARE EXPECTED ON TUESDAY. HEAT INDICIES WILL GENERALLY RANGE FROM 90 TO 95 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:10 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 50 min |
| Jun 14, 8:20 PM CDT | Flash Flood Warning | FSD | Union | 5 hr |
| Jun 14, 8:55 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 3 hr |
| Jun 14, 10:17 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 4 hr |
| Jun 14, 10:36 PM CDT | River Flood Warning | FSD | Minnehaha | 7 days |
| Jun 14, 11:00 PM CDT | Severe Thunderstorm Warning | FSD | Union | 45 min |
| Jun 15, 1:31 AM CDT | Areal Flood Warning | FSD | Clay, Union | 12 hr |
| Jun 15, 2:05 AM CDT | Areal Flood Warning | FSD | Lincoln, Minnehaha | 12 hr |
| Jun 15, 2:32 AM CDT | River Flood Warning | FSD | Moody | 24 hr |
| Jun 15, 2:32 AM CDT | River Flood Warning | FSD | Minnehaha | 46 hr |
| Jun 14, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 40 min |
| Jun 14, 9:35 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 55 min |
| Jun 14, 9:44 PM CDT | Flash Flood Warning | FSD | Cherokee, Ida, O'Brien, Plymouth, Sioux, Woodbury | 5 hr |
| Jun 15, 12:23 AM CDT | River Flood Warning | FSD | Lyon | 5 days |
| Jun 15, 12:35 AM CDT | Flash Flood Warning | FSD | Buena Vista, Clay, Ida, Woodbury | 115 min |
| Jun 15, 5:12 AM CDT | River Flood Warning | FSD | Lyon, Sioux | 6 days |
| Jun 15, 5:12 AM CDT | River Flood Warning | FSD | Clay | 13 days |
| Jun 15, 5:12 AM CDT | River Flood Warning | FSD | Monona, Woodbury | 55 hr |
| Jun 14, 7:42 PM CDT | Flash Flood Warning | FSD | Pipestone, Rock | 4 hr |
| Jun 14, 11:32 PM CDT | Flash Flood Warning | FSD | Pipestone, Rock | 4 hr |
| Jun 15, 12:23 AM CDT | River Flood Warning | FSD | Rock | 5 days |
Nearby
Areal Flood Warnings in Iowa, 2014Every areal flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.